What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jun 23, 9:33 AM MST, 4 hours 27 minutes earlier.
Area forecast discussion, Jun 23, 9:33 AM MST, 4 hours 27 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
933 AM MST Thu Jun 23 2022
.SYNOPSIS...Showers and storms are expected across the majority of
northern Arizona and through the next several days. This early
monsoon pattern is forecast to stick around through the weekend
and into the beginning of next week as well. Gusty winds,
localized heavy rainfall, and potentially new fire starts due to
lightning are the main concerns through the next 7 days.
&&
.UPDATE...Clear skies across Arizona has allowed for instability
to ramp up quickly this morning. A CU field is already developing
along the higher terrain of the Bradshaw Mountains, Mogollon Rim,
Black Mesa, and the Chuskas. The latest CAMs models indicate
general thunderstorms will develop across northern Arizona today,
with lightning, gusty winds, and very localized flooding being the
primary hazards. The current forecast is on track with no updates
planned at this time.
&&
.PREV DISCUSSION /259 AM MST/...Majority of all shower and
thunderstorm activity have subsided for the early morning hours
today (Thursday). As the afternoon hours begin to roll around, the
daytime heating along with the already available moisture will
likely be enough to spin up a few showers today. We will continue
to see the possibility of showers and thunderstorms throughout
the next 7 days. Aside from any storm development over the next
few days, mostly light winds and seasonable temperatures will
persist.
Our current synoptic pattern is Arizona is sitting between a
closed low over California and a ridge over Texas. This
combination is creating a southerly flow that is assisting with
our moisture availability. This low is forecast to move north of
our area by Friday, leaving room for the ridge over Texas to set-
up over the Four Corners. This upcoming positioning is a favored
location for ample monsoon moisture.
Although many of us are probably enjoying the early start to the
monsoon, we will continue to message the potential hazards that
could be encountered during this active pattern. The primary
hazards to be mindful of include...lightning, gusty outflow winds,
and potential for flash flooding. Stay alert near burn scars and
slot canyons. Just because rain is not falling directly on you,
does not mean rain is not occurring upstream and could lead to
flood/debris flowing toward you. Avoid flooded roadways and never
drive into low-water crossings. Turn around, don't drown! Stay
tuned to our social media pages (Twitter & Facebook) and weather
forecasts prior to traveling during potentially hazardous
conditions.
&&
.AVIATION....For the 18z TAF package...Mainly VFR conditions
expected through the TAF period except in and near showers and
thunderstorms. Scattered thunderstorms will develop this afternoon
and evening with gusty, erratic winds and locally heavy rain.
Aviation discussion not updated for TAF amendments.
&&
.FIRE WEATHER...Shower and thunderstorm chances will continue
across the entire region Thursday and Friday. Winds outside of
storm activity will be less than 15 mph. Lightning, gusty outflow
winds, and flash flooding are possible with these storms.
Saturday through Monday...A moderate monsoonal pattern will continue
with daily chances for thunderstorms, light winds, and lower than
average temperatures for this time of year.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC...TM/Swenson
AVIATION...TM
FIRE WEATHER...MCT
For Northern Arizona weather information visit
weather.gov/flagstaff
In the hours before
Special weather statement, Jun 23, 11:37 AM MST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1237 PM MDT Thu Jun 23 2022
AZZ012-013-231900-
Little Colorado River Valley in Coconino County-Little Colorado River
Valley in Navajo County-
1237 PM MDT Thu Jun 23 2022
...A strong thunderstorm will impact portions of Navajo and Coconino
Counties through 100 PM MDT/NOON MST/...
At 1236 PM MDT/1136 AM MST/, Doppler radar was tracking a strong
thunderstorm 7 miles west of Winslow, moving northeast at 10 mph.
HAZARD...Winds up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Winslow and Homolovi State Park Campground.
This includes the following highways...
Business Interstate 40 between mile markers 252 and 257.
Interstate 40 between mile markers 241 and 260.
State Route 87 between mile markers 341 and 349.
State Route 99 between mile markers 42 and 58.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3500 11087 3506 11094 3525 11075 3500 11056
TIME...MOT...LOC 1836Z 244DEG 10KT 3506 11083
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JMSpecial weather statement, Jun 23, 12:32 PM MST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1232 PM MST Thu Jun 23 2022
AZZ015-037-038-232015-
Yavapai County Valleys and Basins-Western Mogollon Rim-Oak Creek and
Sycamore Canyons-
1232 PM MST Thu Jun 23 2022
...A strong thunderstorm will impact portions of Yavapai and Coconino
Counties through 115 PM MST...
At 1231 PM MST, Doppler radar was tracking a strong thunderstorm over
Sedona, moving northeast at 15 mph.
HAZARD...Winds up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sedona, Munds Park, Junipine Resort, Garland's Oak Creek Lodge, Slide
Rock State Park, Cave Springs Campground, Red Rock State Park, Pine
Flat Campground, Manzanita Campground, Sterling Fish Hatchery and
West Fork Of Oak Creek.
This includes the following highways...
Interstate 17 between mile markers 316 and 329.
State Route 179 between mile markers 309 and 313.
State Route 89A between mile markers 364 and 392.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 3478 11189 3483 11194 3513 11181 3488 11149
TIME...MOT...LOC 1931Z 225DEG 13KT 3488 11183
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JMSpecial weather statement, Jun 23, 12:43 PM MST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
143 PM MDT Thu Jun 23 2022
AZZ011-014-040-232030-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Apache County-
Northeast Plateaus and Mesas South of Hwy 264-
143 PM MDT Thu Jun 23 2022
...A strong thunderstorm will impact portions of Apache County
through 230 PM MDT/130 PM MST/...
At 142 PM MDT/1242 PM MST/, Doppler radar was tracking a strong
thunderstorm 9 miles southeast of Petrified Forest National Park, or
45 miles west of Zuni Pueblo, moving east at 25 mph.
HAZARD...Winds of up to 45 mph, pea size hail, and heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Witch Well, Petrified Forest National Park, Chambers and Petrified
Forest N.P. Headquarters.
This includes the following highways...
Interstate 40 between mile markers 308 and 338.
Highway 191 between mile markers 374 and 377.
Highway 191 161 between mile markers 340 and 348, and between mile
markers 355 and 366.
State Route 61 between mile markers 417 and 418.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead
to localized flooding and impassable roads due to mud on rural
roads. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3485 10971 3504 10984 3527 10938 3483 10916
TIME...MOT...LOC 1942Z 253DEG 23KT 3497 10965
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BainSpecial weather statement, Jun 23, 1:00 PM MST, 1 hour before
Special Weather Statement
National Weather Service Flagstaff AZ
100 PM MST Thu Jun 23 2022
AZZ015-038-232045-
Western Mogollon Rim-Oak Creek and Sycamore Canyons-
100 PM MST Thu Jun 23 2022
...A strong thunderstorm will impact portions of Coconino County
through 145 PM MST...
At 1259 PM MST, Doppler radar was tracking a strong thunderstorm near
Parks, or 20 miles west of Flagstaff, moving northeast at 20 mph.
HAZARD...Winds up to 40 mph, penny size hail, and heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Flagstaff, Fort Valley, Bellemont, Timberline, Hutchison Acres,
Parks, Lockett Meadow Campground, Raymond Boy Scout Camp, Little
Elden Spring Horse Camp and Arizona Snowbowl.
This includes the following highways...
Interstate 40 between mile markers 172 and 190.
U.S. Highway 89 between mile markers 423 and 425.
Highway 180 between mile markers 218 and 248.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3511 11200 3518 11210 3558 11185 3528 11150
TIME...MOT...LOC 1959Z 224DEG 19KT 3520 11198
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
JMSpecial weather statement, Jun 23, 1:12 PM MST, 48 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
112 PM MST Thu Jun 23 2022
AZZ012-015-016-038-232100-
Little Colorado River Valley in Coconino County-Western Mogollon
Rim-Oak Creek and Sycamore Canyons-Eastern Mogollon Rim-
112 PM MST Thu Jun 23 2022
...A strong thunderstorm will impact portions of Coconino County
through 200 PM MST...
At 111 PM MST, Doppler radar was tracking a strong thunderstorm near
Munds Park, or 12 miles northeast of Sedona, moving northeast at 20
mph.
HAZARD...Winds up to 40 mph, half inch hail, and heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Munds Park, Dairy Springs Campground, Mormon Lake, Walnut Canyon
National Monument, Upper Lake Mary, Double Springs Campground, Upper
Lake Mary Boat Ramps, Pinegrove Campground, Lake View Campground and
Ashurst Lake Campgrounds.
This includes the following highways...
Interstate 40 near mile marker 210.
Interstate 17 between mile markers 318 and 326.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3487 11163 3496 11171 3521 11143 3489 11116
TIME...MOT...LOC 2011Z 238DEG 17KT 3493 11158
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JM